North Carolina, 2016Heavy Snow in North Carolina, February 8 to 9, 2016
February 8 to 9, 2016 · NWS MRX · 1 event in 1 county or zone
Sub-freezing air spilled south through the Eastern United States for a two day period of mainly orographic snowfall as several shorter wavelength systems dropped southeast out of the Northern Plains and Great Lakes. The snow accumulated to a depth of three to five inches on average however, some greater snowfall totals occurred primarily in the highest terrain in the vicinity of the Tennessee…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sub-freezing air spilled south through the Eastern United States for a two day period of mainly orographic snowfall as several shorter wavelength systems dropped southeast out of the Northern Plains and Great Lakes. The snow accumulated to a depth of three to five inches on average however, some greater snowfall totals occurred primarily in the highest terrain in the vicinity of the Tennessee and North Carolina border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 8, 3:26 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 8, 3:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EST MON FEB 8 2016
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...VERY BUSY UPPER NORTHWEST
FLOW BRINGING PERIODS OF LIFT AND WEAK INSTABILITY OVER COOL/MOIST
AIR MASS.
CROSS SECTION ACROSS THE MOUNTAINS SHOWING LIFT...MOISTURE...UPSLOPE
WIND...AND DENDRITIC TEMPS ON WINDWARD SIDE OF APPALACHIANS THROUGH
WEDNESDAY. WILL CONTINUE WITH WINTER STORM WARNING IN THAT
AREA...ALSO WILL START A WIND CHILL ADVISORY IN THIS SAME AREA
STARTING TUESDAY 6PM THROUGH NOON ON THURSDAY. STEADY WIND CHILLS
IN THE MOUNTAINS FOR MOST OF THAT TIME IN THE -5 TO -15 RANGE.
HAVE SHAVED BACK SLIGHTLY ON OVERALL SNOW AMOUNTS...AS PARAMETERS
DON'T LOOK QUITE AS STRONG NOW...BUT STILL A LONG FETCH OF COLD
MOIST AIR WITH WEAK LIFT AND INSTABILITY THROUGH WEDNESDAY FOR AT
LEAST PARTS OF THE AREA. WENT VERY CLOSE TO GUIDANCE TEMPS.
.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE FORECAST REMAINS COLD INTO THE EXTENDED WITH NORTHWESTERLY
FLOW CONTINUING ACROSS THE AREA. THE ATMOSPHERE REMAINS EXTREMELY
DRY WITH PW VALUES GENERALLY LESS THAN A QUARTER OF AN INCH
WEDNESDAY NIGHT. HOWEVER...THE PERSISTENT NW FLOW WILL BE
SUFFICIENT ENOUGH FOR A FEW LIGHT SNOW SHOWERS TO CONTINUE ACROSS
THE HIGH TERRAIN ALONG THE TN/NC BORDER AND INTO SW VA. AGAIN...THE
MAIN STORY WILL BE THE COLD..WIND CHILL READINGS WILL RANGE FROM
-15 TO -5 ACROSS THE HIGHER TERRAIN ALONG THE TN/NC LINE AND SW VA
ON WEDNESDAY NIGHT INTO THURSDAY MORNING. WIND CHILL READINGS
ACROSS THE VALLEY WILL BE IN THE SINGLE DIGITS. LOW TEMPERATURES ON
THURSDAY MORNING WILL RANGE FROM NEAR 0 ACROSS THE MOUNTAIN TO THE
LOWER TEENS ACROSS THE SOUTHERN VALLEY.
MODELS ARE ALL OVER THE PLACE FOR THE REMAINDER OF THE EXTENDED
PERIOD. THE NAM AND GEM SHOW A FRONTAL BOUNDARY TO THE SOUTH AND
WEST ON THURSDAY. THEY BOTH SHOW A SHORTWAVE TROUGH THAT DIVES OUT
OF THE NORTHERN PLAINS AND LEADS TO A FEW SCATTERED SNOW SHOWERS
ACROSS THE AREA. THE GFS AND ECMWF SHOW A WEAKER WAVE WITH NO
PRECIP. FOR NOW...HAVE KEPT THINGS DRY ON THURSDAY BUT THERE
CONTINUES TO BE A WIDE VARIETY OF MODEL SOLUTIONS.
THE CLOSED UPPER LOW CONTINUES IN PLACE ACROSS THE NORTHEASTERN U.S.
LATE IN THE WEEK. THE MODELS INDICATES ANOTHER SHORTWAVE TROUGH
ROTATING THROUGH THIS LARGER SCALE WAVE. THE ECMWF INDICATES DECENT
COVERAGE OF SNOW SHOWERS ON FRIDAY AS ANOTHER REINFORCING SHOT OF
COLD AIR MOVES IN WITH THE SYSTEM. THE GFS...GEM AND ECMWF INDICATE
SOME WESTERLY TO SOUTHWESTERLY FLOW IN THE LOW LEVELS AHEAD OF THIS
FRONT AND THE WARM AIR ADVECTION COULD BE STRONG ENOUGH TO PUSH
TEMPERATURES INTO THE MID 30S TO LOW 40S AREAWIDE. THE REASON THIS
IS SIGNIFICANT...IS BECAUSE THIS IS OUR BEST CHANCE AT GETTING ABOVE
FREEZING FOR THE REMAINDER OF THE FORECAST PERIOD. SINCE THERE IS
STILL SO MUCH MODEL INCONSISTENCY WITH AMOUNT OF MOISTURE...HAVE
CONTINUED WITH SLIGHT CHANCE TO CHANCE POPS FRIDAY INTO FRIDAY NIGHT
WITH BEST CHANCES IN THE HIGHER ELEVATIONS. CONTINUED WITH A SLIGHT
CHANCE FOR NORTHWEST FLOW SNOW SHOWERS ON SATURDAY ACROSS THE HIGH
TERRAIN AS ARCTIC AIR IS RE-INTRODUCED TO THE REGION. HIGHS ON
SATURDAY WILL TOP OUT BELOW FREEZING IN MOST LOCATIONS WITH MID 30S
ACROSS THE SOUTHERN VALLEY.
SUNDAY MORNING WILL BE ANOTHER BITTERLY COLD MORNING ACROSS THE AREA
WITH LOWS IN THE SINGLE DIGITS TO LOWER TEENS. HIGH PRESSURE AND
LIGHT WINDS SHOULD ALLOW FOR TEMPERATURES TO DROP RAPIDLY. IF THERE
IS SNOW COVER ON THE GROUND...EXPECT TEMPERATURES WOULD BE ANOTHER 5-
10 DEGREES COOLER. THE MODELS INDICATE ANOTHER SYSTEM MOVING IN
EARLY NEXT WEEK WITH ARCTIC AIR ALREADY IN PLACE. THE INTENSITY OF
THIS SYSTEM ON THE GFS/ECMWF IS SOMETHING THAT WILL NEED TO BE
WATCHED FOR A MORE SUBSTANTIAL SNOWFALL ACROSS THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 28 34 22 32 / 50 50 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 26 31 21 28 / 70 70 30 10
OAK RIDGE, TN 26 32 21 28 / 70 70 30 20
TRI CITIES AIRPORT, TN 25 29 20 24 / 90 70 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR CHEROKEE-
CLAY.
TN...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON EST THURSDAY FOR
BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER
SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR
ANDERSON-BLEDSOE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-LOUDON-
MARION-NW BLOUNT-NORTH SEVIER-NORTHWEST COCKE-NORTHWEST
MONROE-RHEA-ROANE-SEQUATCHIE-UNION.
WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR BRADLEY-
HAMILTON-MCMINN-MEIGS-WEST POLK.
WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR CAMPBELL-
CLAIBORNE-EAST POLK-HANCOCK-HAWKINS-MORGAN-NORTHWEST CARTER-
NORTHWEST GREENE-SCOTT TN-SULLIVAN-WASHINGTON TN.
VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR LEE-RUSSELL-
SCOTT-WASHINGTON-WISE.
&&
GM/MAHazardous weather outlook, Feb 8, 4:12 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EST MON FEB 8 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EST MON FEB 8 2016 /312 AM CST MON FEB 8 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...WINTER STORM WARNING FOR THE MOUNTAINS TODAY THROUGH TUESDAY...
...WINTER WEATHER ADVISORY FOR SOUTHWEST VIRGINIA..NORTHEAST
TENNESSEE..AND PLATEAU TODAY THROUGH TUESDAY...
...WINTER WEATHER ADVISORY ELSEWHERE FOR THIS EVENING THROUGH
TUESDAY...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TODAY PRODUCING
SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS. FOR THE HIGHER
ELEVATIONS...THE PREDOMINANT PRECIPITATION TYPE WILL BE SNOW
SHOWERS AND MAINLY RAIN SHOWERS ACROSS THE LOWER ELEVATIONS.
BESIDES THE SHOWERS...ENOUGH INSTABILITY THIS AFTERNOON TO PRODUCE
ISOLATED THUNDERSTORMS. SOME OF THE STRONGER STORMS COULD PRODUCE
PEA SIZE HAIL AND STRONG GUSTY WINDS UP TO 35 MPH.
THE PRECIPITATION WILL CHANGE TO ALL SNOW SHOWERS AND FLURRIES THIS
EVENING AND CONTINUE THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...MUCH COLDER AIR AND PERIODS OF SNOW SHOWERS/FLURRIES WILL
CONTINUE THROUGH WEDNESDAY...
MUCH COLDER AIR WILL MOVE INTO THE AREA EARLY THIS WEEK.
SNOW SHOWERS AND FLURRIES WILL PERSIST THROUGH WEDNESDAY ACROSS
MUCH OF THE REGION. DUE TO THE DURATION OF THE SNOW...HEAVY SNOW
ACCUMULATIONS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE FAR
EASTERN TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST VIRGINIA.
LIGHTER SNOWFALL IS EXPECTED ACROSS THE TENNESSEE VALLEY AND
PLATEAU.
BESIDES THE SNOW...HIGHS TUESDAY AND WEDNESDAY WILL ONLY CLIMB INTO
THE MIDDLE 20S TO LOWER 30S WITH LOWS DROPPING INTO THE TEENS MOST
LOCATIONS. WIND CHILLS ACROSS THE HIGHER ELEVATIONS OF THE FAR
EAST TENNESSEE MOUNTAINS AND SOUTHWEST VIRGINIA WILL DROP TO 5 TO
15 DEGREES BELOW ZERO AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Cherokee
- When
- February 8, 5:00 PM EST to February 9, 10:00 PM EST
- Where
- Cherokee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.134, -84.063 (the zone’s center; the record gives no point)
Six inches of snow was measured five miles northwest of Culberson at an elevation of 2,250 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 8 to 9, 20161 death · 1 event
- Wildfire in Texas, February 8, 2016$150,000 · 5 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 9, 2016$21,000 · 51 kt wind · 31 events
- Winter Storm and Winter Weather in Tennessee, February 8 to 10, 201633 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201625 events
- Winter Storm and Winter Weather in Georgia, February 8 to 12, 201614 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 201613 events
- Winter Weather in West Virginia, February 8 to 9, 201611 events
- Coastal Flood and Heavy Snow in Rhode Island, February 8 to 9, 201653 kt wind · 10 events
- Winter Weather in North Carolina, February 8 to 11, 20169 events
- Coastal Flood in New Jersey, February 8, 20168 events
- Heavy Snow in Virginia, February 8 to 9, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 617328.